MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122548
Medical Device Problem Codes Biocompatibility (2886); Naturally Worn (2988); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Metal Related Pathology (4530); Solid Tumour (4552); Insufficient Information (4580); High metal ion levels (4847)
Date of Event 06/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr system had been implanted on an unspecified date, the plaintiff experienced an unspecified adverse event that was addressed via revision surgery on (b)(6) 2022.No additional information was provided.
 
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after undergoing total left hip replacement on (b)(6) 2009 due to severe pain and arthritis, the patient presented metallosis, elevated metal ions in blood, and mri findings consistent with pseudotumor.This complication was treated by performing a revision surgery with debridement on (b)(6) 2022, in which the femoral head, sleeve and liner were exchanged.A synovial biopsy was conducted; however, no test results are available at this time.During this surgery, significant damage was observed on the primary femoral head and metallic liner.The patient tolerated the procedure well and was transferred to recovery room in a stable condition.
 
Additional Manufacturer Narrative
Additional information: a2, b5, b7, d4, d6a, d10, h6 b3, d2a, d2b, d6b, g2.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a revision surgery was performed due to an unspecified adverse event.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, or definite escalation actions review could not be performed.A review of the product¿s instructions for use was not possible due to limited information about the details of the event and device.Without basic part details or an alleged failure mode, no risk file review is possible.No further actions are required at this time.If more information is received, this investigation will be reopened.The requested supporting clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the unspecified complications.With the limited information provided, the patient impact beyond the reported revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed due to pain, metallosis, elevated metal ions in blood, pseudotumor.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the liner.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The bhr surgical technique indicates ¿sequential reaming with hemispherical acetabular reamers is then performed and in normal consistency bone, reaming proceeds to 2mm less than the definitive acetabular component to be inserted.¿.It cannot be concluded to what extent the line-to-line reaming/acetabular implantation had on the reported clinical reactions/events.With the information provided the clinical root cause of the reported metallosis cannot be definitively confirmed.It cannot be concluded the reported metallosis was associated with a mal performance of the implant or implant failure.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16936513
Report Number3005975929-2023-00071
Device Sequence Number3555880
Product Code KWL
UDI-Device Identifier00885556071847
UDI-Public885556071847
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/08/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122548
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2023
Supplement Date Received by Manufacturer06/07/2023
06/28/2023
08/07/2023
Initial Report FDA Received Date05/15/2023
Supplement Report FDA Received Date06/09/2023
07/05/2023
08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71335560/R3 3 HOLE ACET SHELL 60MM; 71341160/R3 48MM ID US COCR LNR MM60; 74222200/MODULAR SLEEVE {} PLUS 0MM 12/14
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale